Rapid tumor lysis syndrome in a patient with metastatic colon cancer as a complication of treatment with 5-fluorouracil/leucoverin and irinotecan.


Oztop I., Demirkan B., Yaren A., Tarhan O., Sengul B., Ulukus C., ...More

Tumori, vol.90, no.5, pp.514-6, 2004 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 90 Issue: 5
  • Publication Date: 2004
  • Doi Number: 10.1177/030089160409000515
  • Journal Name: Tumori
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus
  • Page Numbers: pp.514-6
  • Keywords: 5-fluorouracil/leucovorin, colon cancer, irinotecan, tumor lysis syndrome, SOLID TUMORS, LYMPHOMA
  • Dokuz Eylül University Affiliated: Yes

Abstract

Tumor lysis syndrome is a potentially fatal complication of anticancer therapy that is usually seen in patients with bulky, rapidly proliferating, treatment-sensitive tumors such as hematological malignancies, but it rarely occurs in a variety of solid tumors such as colorectal carcinoma. Combination chemotherapy with infusional 5-fluorouracil/leucoverin and irinotecan has been recently accepted as the first treatment option for metastatic colorectal cancer. We present a case of tumor lysis syndrome in a patient with metastatic colon carcinoma that occurred 72 hrs after the initial course of a combination chemotherapy with irinotecan and 5-fluorouracil/leucoverin. Despite the immediate treatment with aggressive hydration by a sodium bicarbonate infusion, followed by forced diuresis and uricolytic therapy, he died of a sudden cardiac arrest complicated by acute renal failure. Our case indicates that administration of 5-fluorouracil/leucoverin and irinotecan for bulky tumors of colorectal origin with a rapid doubling time may induce an acute tumor lysis syndrome, which necessitates frequent laboratory monitoring and a close follow-up of the patient as well as prompt initiation of appropriate therapeutic measures.